Vestibular distortion
perception effect
AI-inferred — this entry was drafted by AI and has not yet been verified against primary sources. A sourced revision is planned.
Vestibular distortion is a disruption of the sense of balance and spatial orientation — the brain's normal representation of which way is up, and where the body sits in space, becomes unreliable.
As a drug effect it is acute and dose-proportional, fading as the substance wears off, which sets it apart from the persistent vertigo of clinical inner-ear disorders. It ranges from a mild sensation of swaying or tilting to a near-complete loss of directional reference.
Vestibular distortion is a common adverse effect across several drug classes. It is most commonly induced at moderate to high doses under psychedelics such as psilocybin mushrooms, DMT, and 25C-NBOMe, and under cannabinoids such as JWH-018 and 5F-AKB48. It also appears prominently under dissociatives such as 3-HO-PCP and 3-HO-PCE, and under depressants such as methaqualone and zolpidem.
phenomenology
Vestibular distortion is felt as a loss of stable ground: the body seems to sway, tilt, or rotate even while stationary, and the floor or surrounding space appears to shift underfoot. It commonly comes with nausea, a floating or sinking sensation in the stomach, and difficulty standing or walking steadily.
Attempting to orient by fixing on a visual anchor often sharpens the mismatch between what the eyes report and what the body senses, intensifying rather than calming it. At higher doses, particularly under dissociatives, the sense of spatial reference can dissolve almost entirely.
mechanism
Vestibular distortion arises through different pathways depending on the drug class:
- Psychedelics — act on 5-HT2A receptors, disrupting multisensory integration and the brain's construction of a stable spatial frame.
- Cannabinoids — act on CB1 receptors in the cerebellum and vestibular nuclei, impairing balance processing and proprioceptive coordination.
- Dissociatives — block NMDA receptors, interfering with the integration of vestibular, visual, and proprioceptive signals needed to maintain spatial orientation.
- Depressants — broadly suppress CNS activity, including the circuits that maintain postural stability and coordinate balance.
How much each pathway contributes in a given case is not fully understood.
safety
Vestibular distortion is not dangerous in itself, but disorientation raises the practical risk of falls and injury.
- If it happens — sit or lie down somewhere safe immediately; close your eyes if visual input is worsening the spinning; breathe slowly and avoid sudden head movements until the effect eases.
- Seek help if — the distortion is severe and worsening rather than subsiding, or is accompanied by uncontrollable vomiting, an inability to stand, or signs of extreme dissociative confusion; these can signal something beyond the ordinary effect.
- Higher risk — people with a history of motion sickness or vestibular disorders, and those combining substances across classes, face more intense episodes; plan to remain seated or supine until the effect fades.
variability
Who experiences it, and how strongly, varies widely. Higher doses reliably increase both likelihood and intensity. Physical movement — walking, turning the head, changing posture — tends to worsen it, while lying still in a comfortable position can ease it.
Dissociatives and cannabinoids carry particular risk in people already prone to motion sickness or with a history of vertigo. Prior experience with a substance does not reliably reduce it. Minimizing head movement and anchoring visually to a fixed point offer modest relief.
substances
experience reports
No experience reports yet. Be the first to contribute.
First-person accounts of subjective effects, timing, and outcomes — submitted for harm reduction.
AI-generated · claude-sonnet-4-6 · reviewed
Harm-reduction reference — not medical advice.